Format

Send to

Choose Destination
Melanoma Res. 2004 Jun;14(3):223-30.

Concurrent adjuvant radiotherapy and interferon-alpha2b for resected high risk stage III melanoma -- a retrospective single centre study.

Author information

1
Peter MacCallum Cancer Centre, Skin and Melanoma Service, St. Andrew's Place, East Melbourne, Victoria 3002, Australia.

Abstract

Interferon-alpha2b (IFNalpha2b) is the only form of systemic adjuvant therapy for stage III melanoma with documented survival benefit. Radiotherapy can also be utilized in the adjuvant setting in patients at high risk of nodal basin recurrence. As IFNalpha2b is associated with substantial toxicity, we sought to determine both the systemic and radiation-related toxicities in patients treated with combined adjuvant IFNalpha2b and regional adjuvant radiotherapy delivered in the setting of a single institution. Eighteen consecutive patients who commenced adjuvant IFNalpha2b between November 1997 and August 2002 were analysed retrospectively for toxicities associated with the combination of IFNalpha2b and adjuvant radiotherapy (40-50 Gy in 15-25 fractions) to nodal basins delivered during the maintenance phase of IFNalpha2b therapy (median dose during radiotherapy of 6.5 MU/m three times per week). Seven out of 18 patients who received concurrent radiotherapy and IFNalpha2b displayed grade 3 skin reactions. Severe radiation-induced toxicity was seen in three further patients, one who developed radiation pneumonitis, one who developed severe oral mucositis, and one who developed wound dehiscence that took 10 months to resolve. Non-radiation-related toxicity to IFNalpha2b therapy was typical for this dose and schedule. We conclude that concurrent use of adjuvant radiotherapy and IFNalpha2b may enhance radiation-induced toxicity. However, overall we found concurrent radiation and IFNalpha2b could be safely delivered with appropriate clinical monitoring.

PMID:
15179193
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center